Acetaminophen Warning Issued For Kids, Teens

Posted on Mar 28, 2009 in Health & Wellness

POSTED: 2:51 pm PST January 28, 2009
UPDATED: 3:08 pm PST January 28, 2009
SAN DIEGO — Doctors at Rady Children’s Hospital San Diego issued a warning Wednesday to parents about the dangers of children and teens overdosing on acetaminophen.

Misuse of the drug, found in medications like Tylenol and Excedrin, can cause longterm, irreversible liver damage, sometimes requiring a transplant, according to Rady Children’s Hospital.

Twenty-three children were admitted to Rady Children’s Hospital last year with liver damage caused by acetaminophen overdoses, and one of them — a teenager — recently required a transplant, according to the hospital.

The 16-year-old, who suffered severe liver damage from acetaminophen, joined doctors at Rady Children’s Hospital to discuss the dangers of misusing the pain medication.
Copyright 2009 by City Wire. All rights reserved. This material may not be published, broadcast, rewritten or redistributed